If you ever wondered what causes hearing loss, you probably never considered that over the counter medications could harm your ears. It’s true, thanks to a conclusive study just out that points to ibuprofen as a source of hearing loss in women. We all know that age as well as prolonged noise exposure can harm hearing, but now we know ibuprofen can too. One way to combat this from happening is to avoid certain medications in order to protect the health of your hearing, says the American Journal of Advanced Epidemiology through its research.

Conclusive Findings

The study we just mentioned revealed that a quarter of women who, more than twice a week, took ibuprofen and acetaminophen regularly reported increased incidents of hearing loss. The study spanned the country and involved 60,000 women over 14 years time. The purpose of the study was to determine whether pain relievers like ibuprofen and acetaminophen could bring on hearing loss in females. Researchers found that yes, they can.

What to Do

Instead of taking ibuprofen, if hearing loss is concerning you, is to pop naproxen for pain instead. This type of pain med has not been found to affect hearing adversely. You don’t necessarily have to stop taking nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen for things like muscle pain or headaches, but it is a good idea if you worry about hearing health. To be sure, take a look at all labels on cold and sinus medications at the store, as many have ibuprofen in them. To learn your risk factors, talk to your doctor.

More Research

The National Institutes of Health (NIH) has recognized the need for more evidence on hearing loss causes, so it is conducting research on 150,000 women country wide. The goal is to find out the many factors that can contribute to hearing loss, from diet and hormones to alcohol consumption and prolonged noise exposure.

Causes

You may be thinking: how does ibuprofen encourage hearing loss? It all has to do with the reduction in normal blood flow to the cochlear, situated in the inner ear. Acetaminophen, in particular, can attack those structures that are meant to protect your cochlear, leading to hearing damage over time. In previous studies, ibuprofen has been found to worsen symptoms of tinnitus, dizziness and vertigo in people. Any medicine, like analgesics, that hurts your kidneys can also hurt your ears. Just keep that in mind. This is the first time research on women has been done in connection with ibuprofen. Researchers already knew that this effect was seen in men.

Why wait? You don't have to live with hearing loss. Call Us Today